Dense Fog, Augusta
- When
- March 14, 2:15 AM EST to 12:15 PM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
W13 reported quarter mile or less visibilities.
A nearly stationary front extended across southern Virginia, with light winds and moist lower levels to the north of the boundary. Areas of fog with patchy dense fog formed as a result.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A nearly stationary front extended across southern Virginia, with light winds and moist lower levels to the north of the boundary. Areas of fog with patchy dense fog formed as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 13, 11:08 PM EST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1208 AM EDT MON MAR 14 2016
.SYNOPSIS...
A WEDGE OF SURFACE HIGH PRESSURE WILL REMAIN ACROSS THE MID
ATLANTIC THROUGH MONDAY AS MID LEVEL DISTURBANCES RIDE ATOP IT.
AN AREA OF WEAK LOW PRESSURE WILL DEVELOP ACROSS THE MID ATLANTIC
MONDAY NIGHT AND MOVE NORTHEAST ON TUESDAY. A COLD FRONT WILL
CROSS THE REGION MID-WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LATEST SFC ANALYSIS INDICATING NEARLY STATIONARY FRONT SPLITTING
VA...WITH A WEDGE OF HIGH PRESSURE BEGINNING IN TO BUILD IN FROM
THE NORTH...RESULTING IN ELY FLOW FOR MOST OF THE CWA. AN INCRSG
SLY LLJ OVERRIDING THIS ELY FLOW HAS LED TO THE DEVELOPMENT OF
LIGHT RAIN FOR THE ENTIRETY OF THE CWA. THE PCPN FORMATION IS ALSO
BEING ENHANCED BY THE PASSING OF A SHORTWAVE CURRENTLY NOTED ON
THE LATEST WATER VAPOR IMAGERY. EXPECTING AS THE SHORTWAVE AND LLJ
EXIT THE REGION...SOMETIME LATER TONIGHT...THE PCPN WILL END FROM
SOUTH TO NORTH. INCREASED LOW LVL MOISTURE SHOULD ALSO LEAD TO THE
FORMATION OF FOG THE SECOND HALF OF THE NIGHT...ESP AS THE PCPN
TAPERS OFF NEAR DAYBREAK.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
CWFA WL BE W/IN MARINE AMS TO START THE DAY MON. ALTHO FAIRLY
SATD AND ISENT UPGLIDE CONTS...THERES NOT MUCH ELSE TO DRIVE PCPN
DVLPMT. BELIEVE THE ELY SFC FLOW AND SWLY H8 FLOW SUGGESTS THAT
LOW CLDS/FOG/DZ WL BE PRIMARY WX FACTORS. IN TURN THIS WL KEEP
CWFA STBL AS NEXT BATCH OF SHRA/TSRA APPROACHES.
A DEEPER H5 LOW WL BE FILLING AS IT HEADS TWD AREA MON AFTN-EVE.
IT APPEARS AS THO THE CORE OF THE VORT WL ACTUALLY UNDERCUT AREA.
THAT SUGGESTS THAT THE BETTER LAPSE RATES WL ALSO BE S OF CWFA...
NOT TO MENTION THE STABILITY THAT COMES W/ A MARINE AMS. THUS...AS
POPS INCR FM CHC TO LKLY INVOF THE TROF AXIS...HV TRANSITIONED FM
RADZ TO SHRA DURING THE AFTN BUT WL NOT MENTION THUNDER IN THE
FCSTS. BELIEVE THAT THE CAD WEDGE WL HOLD.
H5 TROF WL BE E OF THE DELMARVA BY THE START OF TUE. MAY HV SOME
RESIDUAL SHRA THRU MID-MRNG...AND HV LEFT BHD CHC POPS TO ACCT FOR
THAT. THEREAFTER...HV A GRDLY DECREASE IN CLDCVR.
GOING TEMP FCSTS SEEM APPROPRIATE FOR THE SITUATION. MON MAXT
ALREADY COOLER THAN MOS SUITE. TUE MRNG MIN-T VERY CLOSE TO
DEWPTS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
RATHER LARGE UNCERTAINTY DURING THE LONG TERM...WHICH IS TYPICAL OF
MID-MARCH...AS WE GRADUALLY TRANSITION INTO THE WARM SEASON AND
GUIDANCE OFTEN STRUGGLES WITH RUN-TO-RUN CONSISTENCY.
DIFFERENCES EMERGE AS EARLY AS WEDNESDAY...WITH TIMING OF PREFRONTAL
TROUGH AND SUBSEQUENT COLD FRONT. THESE TIMING DIFFERENCES WOULD
HAVE A LARGE IMPACT ON SENSIBLE WEATHER WEDNESDAY. LATEST GFS BRINGS
FRONT THROUGH EARLY IN THE DAY...KEEPING THINGS COOLER (IN THE 60S)
AND ALSO DRIER. ECMWF AND NAM ON OTHER END OF SPECTRUM...HOLDING
FRONT UNTIL LATER IN THE DAY...WHICH ALLOWS US TO WARM IN TO THE
U70S/L80S...DEVELOP SOME INSTABILITY...AND A CHANCE OF SHOWERS AND
PERHAPS A THUNDERSTORM EAST OF THE BLUE RIDGE. AS USUAL...NAM IS
MOST AGGRESSIVE...AND AN OUTLIER...WITH BRINGING LOW 60 DEWPOINTS
INTO THE AREA AND THUS DEVELOPING MODERATE INSTABILITY.
THINGS APPEAR TO DRY OUT FRIDAY INTO SATURDAY...WITH TEMPS REMAINING
JUST ABOVE CLIMO NORMS.
NEXT CHANCE FOR PRECIP COULD ARRIVE LATE SATURDAY INTO NEXT
SUNDAY...AS LATEST SUITE OF GUIDANCE FROM 12Z DEVELOP AND MOVE LOWS
OF VARYING INTENSITY ALONG THE EASTERN SEABOARD. FULLY EXPECT THE
FORECAST TO CHANGE OVER THE NEXT WEEK...BUT FOR NOW...HAVE CHANCE
POPS WITH RAIN/SNOW WHERE FORECAST MINIMUM TEMPS CURRENTLY WOULD
SUPPORT SOME SNOW OVERNIGHT...RAIN ELSEWHERE.
&&
.AVIATION /04Z MONDAY THROUGH FRIDAY/...
VARYING CONDITIONS THIS EVENING...WITH CIGS BOUNCING BTW IFR/MVFR.
EXPECTING ALL SITES TO DROP TO IFR CIGS BTW 03-05Z. PSBL LIFR CIGS
NEAR DAYBREAK AS THE PCPN TAPERS OFF...AND MOISTURE REMAINS
TRAPPED IN THE LOW LVLS. VIS WILL ALSO DECREASE...3-4SM WITH THE
LIGHT RAIN...AND 1-2SM WITH FOG DEVELOPING LATER TONIGHT...THRU
MON MORNING.
THE HEAVIER RAINS WILL TAPER OFF BY 12Z...WITH LIGHT RAIN/DZ PSBL
FOR MOST OF THE DAY MONDAY. ELY FLOW SHOULD KEEP CIGS BELOW
2KFT...AND POTENTIALLY IFR THE ENTIRE DAY. VIS EXPECTED TO IMPROVE
BY THE AFTN...THOUGH ALL SITES WILL DROP AGAIN MON NIGHT WITH THE
NEXT ROUND OF RAIN.
IMPROVEMENT TO VFR WL COME IN THE WAKE OF THESE SHRA...MOST LKLY
ON TUE.
COLD FRONT PASSES THROUGH WEDNESDAY INTO THURSDAY BRINGING A CHANCE
OF SUB-VFR IN ANY SHOWERS...OR PERHAPS A THUNDERSTORM WEDNESDAY
AFTERNOON.
&&
.MARINE...
HAVE ADJUSTED THE SCA THIS EVENING WITH ONLY ONE OB...IN TANGIER
SOUND...REPORTING SCA GUSTS. SCA CURRENTLY IN EFFECT FOR PORTIONS
OF THE CHESAPEAKE BAY...THEN EXPANDING TO THE REMAINDER OF THE BAY
AND SURROUNDING BAYS THE SECOND HALF OF THE NIGHT. THINKING WINDS
WILL STAY BELOW SCA GUSTS ALONG THE UPPER TIDAL POTOMAC SO HAVE
DROPPED THE SCA THERE. HAVE ALSO DROPPED SCA FOR PATUXENT RIVER
FOR SAME REASON.
E/NELY MARITIME FLOW WL CONT THRU MON AND INTO MON EVE...ALTHO
SPDS WL BE CLOSER TO 10 KT /OR LESS/. DZ WL BE FAIRLY COMMON THRU
THIS PD. SHRA WL CROSS THE WATERS MON NGT. THERES NOT MUCH OF A
GRADIENT BHD THE SHRA THO...SO WINDS WL REMAIN BLO 10KT THRU
MIDWEEK.
LOW CHANCE FOR SHOWERS/THUNDERSTORMS WITH GUSTY WINDS WEDNESDAY.
WESTERLY WINDS FORECAST TO INCREASE DURING THE DAY THURSDAY AND
FRIDAY...WITH WINDS APPROACHING SCA DURING THE AFTERNOONS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ530-
538-539.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT EARLY THIS MORNING FOR
ANZ533-534-537-541-543.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ531-
532-540.
&&
SYNOPSIS...HTS
NEAR TERM...SEARS
SHORT TERM...HTS
LONG TERM...MSE
AVIATION...SEARS/MSE/HTS
MARINE...SEARS/MSE/HTS/RCMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 738 PM EDT SUN MAR 13 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141345- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 738 PM EDT SUN MAR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-141345- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 738 PM EDT SUN MAR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
W13 reported quarter mile or less visibilities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625108.